Alert archive / South Carolina / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 46, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 6, 2022, 4:40 PM EDT for Aiken County, Edgefield County, McCormick County, South Carolina; Columbia County, Richmond County, Georgia. It was in force for 35 min. 22 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2022, 4:40 PM EDT (20:40 UTC)
- Expired
- May 6, 2022, 5:15 PM EDT
- In force
- 35 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Columbia County, GA, Richmond County, GA, Aiken County, SC, Edgefield County, SC, McCormick County, SC
The radar
The Columbia radar (KCAE), 90 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 4:41 PM EDT | HAIL 1.25 | 2 Se Fort Gordon, GA | REPORTED HALF DOLLAR SIZE HAIL AT FORT GORDON. |
| May 6, 4:42 PM EDT | TSTM WND GST 50 | 2 Sse Evans, GA | REPORTED SUSTAINED WINDS AROUND 45 MPH WITH HIGHER GUSTS. |
| May 6, 4:43 PM EDT | HAIL 2 | 2 Wnw Augusta Daniel Fi, GA | REPORT FROM MEDIA OF HAIL JUST LARGER THAN 2 INCHES AT THE FIRST BAPTIST CHURCH AT WHEELER ROAD AND JACKSON ROAD. |
| May 6, 4:44 PM EDT | TSTM WND GST 57 | Augusta Daniel Field, GA | ASOS REPORTED A 57 MPH WIND GUST AT DANIEL FIELD. |
| May 6, 4:44 PM EDT | HAIL 1.75 | Augusta Daniel Field, GA | REPORTED GOLF BALL SIZE HAIL AT DANIEL FIELD. |
| May 6, 4:45 PM EDT | TSTM WND DMG | 3 S North Augusta, SC | REPORTED A LARGE TREE DOWN ACROSS RIVER NORTH DRIVER IN NORTH AUGUSTA. |
| May 6, 4:45 PM EDT | TSTM WND GST 51 | Augusta Bush Field, GA | ASOS REPORTED A WIND GUST TO 51 MPH AT AUGUSTA-BUSH FIELD. |
| May 6, 4:45 PM EDT | HAIL 1.5 | 2 Sw North Augusta, SC | NEARBY COUNTY EM SENT PICTURE OF PING PONG BALL SIZE HAIL FROM RAILROAD AVENUE IN NORTH AUGUSTA. TIME ESTIMATED. |
| May 6, 4:45 PM EDT | HAIL 1.75 | 2 Nne Augusta Daniel Fi, GA | GOLF BALL SIZED HAIL AND 50 MPH WIND GUSTS REPORTED NEAR AUGUSTA NATIONAL GOLF COURSE. |
| May 6, 4:45 PM EDT | HAIL 2 | Augusta Daniel Field, GA | PUBLIC REPORTED THROUGH SOCIAL MEDIA OF LARGE HAIL THAT RANGED FROM 1 INCH UP TO JUST OVER 2 INCHES ALONG PENNSYLVANIA AVENUE NEAR CLIFTON STREET. |
| May 6, 4:46 PM EDT | HAIL 1.75 | 2 Ene Augusta Daniel Fi, GA | REPORTED GOLF BALL SIZE HAIL ALONG SUMMER RIDGE DRIVE IN AUGUSTA. |
| May 6, 4:47 PM EDT | HAIL 1 | 1 Ne Augusta Daniel Fie, GA | REPORTED QUARTER SIZE HAIL AT AUGUSTA UNIVERSITY. |
| May 6, 4:47 PM EDT | HAIL 2 | 2 Wsw Augusta, GA | PUBLIC REPORTED THROUGH SOCIAL MEDIA OF EGG SIZE HAIL NEAER THE UNIVERSITY HOSPITAL AND WRIGHTSBORO ROAD. |
| May 6, 4:52 PM EDT | HAIL 1.75 | 2 Nne Belvedere, SC | SOCIAL MEDIA REPORT OF GOLF BALL SIZE HAIL NEAR THE INTERSECTION OF HWY. 25 AND I-20. |
| May 6, 4:53 PM EDT | TSTM WND DMG | 1 Ssw Clearwater, SC | HIGHWAY PATROL REPORTED TREES DOWN NEAR THE INTERSECTION OF SC HWY. 421 AND STORM BRANCH ROAD. |
| May 6, 4:53 PM EDT | HAIL 1 | Belvedere, SC | PUBLIC REPORTS 1 INCH DIAMETER HAIL IN BELVEDERE. |
| May 6, 4:55 PM EDT | HAIL 1.5 | 3 Nw Grovetown, GA | REPORT FROM MPING: PING PONG BALL SIZED HAIL (1.50 IN.). |
| May 6, 5:00 PM EDT | TSTM WND DMG | 6 Wnw New Ellenton, SC | HIGHWAY PATROL REPORTED A TREE IN THE ROADWAY. TIME ESTIMATED FROM RADAR. |
| May 6, 5:02 PM EDT | TSTM WND DMG | 3 Ne Gloverville, SC | HIGHWAY PATROL REPORTED A TREE IN THE ROADWAY. TIME ESTIMATED FROM RADAR. |
| May 6, 5:05 PM EDT | TSTM WND DMG | 2 Ene Belvedere, SC | PUBLIC THROUGH SOCIAL MEDIA REPORTED TREES BLOCKING THE ROADWAY ALONG BLANCHARD ROAD BETWEEN ASCAUGA LAKE ROAD AND OLD SUDLOW LAKE ROAD. |
| May 6, 5:07 PM EDT | HAIL 1 | 2 Sse Johnston, SC | REPORT FROM MPING: QUARTER SIZED HAIL (1.00 IN.). |
| May 6, 5:15 PM EDT | TSTM WND GST 43 | 8 Nne Aiken, SC | AIKEN AWOS AT THE AIKEN MUNICIPAL AIRPORT REPORTED A WIND GUST OF 43 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 18 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 3:47 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 912 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1218 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
206
WUUS52 KCAE 062040
SVRCAE
GAC073-245-SCC003-037-065-062115-
/O.NEW.KCAE.SV.W.0046.220506T2040Z-220506T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
440 PM EDT Fri May 6 2022
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Southeastern Columbia County in east central Georgia...
Central Richmond County in east central Georgia...
Southern Edgefield County in central South Carolina...
Northwestern Aiken County in central South Carolina...
Southeastern McCormick County in central South Carolina...
* Until 515 PM EDT.
* At 440 PM EDT, a severe thunderstorm was located over Augusta Mall,
or near Fort Gordon, moving northeast at 65 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to trees and powerlines.
* Locations impacted include...
Aiken, North Augusta, Grovetown, Evans, Martinez, Aiken Mall, Fort
Gordon, Augusta, Clearwater, Belvedere, Edgefield, Hephzibah,
Johnston, Glendale, South Augusta, Edgefield County Airport,
Midtown, Riverwood, Summerville and Augusta Mall.
This includes the following highways...
Interstate 20 in Georgia between mile markers 186 and 201.
Interstate 20 in South Carolina between mile markers 0 and 27.
Interstate 520 in Georgia between mile markers 1 and 15.
Interstate 520 in South Carolina between mile markers 16 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Severe thunderstorms can produce large capsizing waves and frequent
lightning. If on or near Lake Strom Thurmond move away from the water
and take shelter!
&&
LAT...LON 3324 8201 3352 8230 3385 8183 3363 8145
TIME...MOT...LOC 2040Z 230DEG 56KT 3345 8206
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MG1 follow-up statement
996
WWUS52 KCAE 062111
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
511 PM EDT Fri May 6 2022
GAC073-245-SCC003-037-065-062121-
/O.EXP.KCAE.SV.W.0046.000000T0000Z-220506T2115Z/
Columbia GA-Richmond GA-Edgefield SC-Aiken SC-McCormick SC-
511 PM EDT Fri May 6 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COLUMBIA...
CENTRAL RICHMOND...SOUTHERN EDGEFIELD...NORTHWESTERN AIKEN AND
SOUTHEASTERN MCCORMICK COUNTIES WILL EXPIRE AT 515 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east central Georgia...and central South Carolina.
LAT...LON 3324 8201 3352 8230 3385 8183 3363 8145
TIME...MOT...LOC 2111Z 230DEG 56KT 3367 8174
$$
MJPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:56 PM EDT, 44 minutes earlier.
Area forecast discussion, May 6, 3:56 PM EDT, 44 minutes before
Area Forecast Discussion National Weather Service Columbia SC 356 PM EDT Fri May 6 2022 .SYNOPSIS... Showers and thunderstorms will develop ahead of an approaching cold front this afternoon. Some of these thunderstorms will be strong to severe. Saturday will be cooler and drier with a chance of showers and perhaps a rumble of thunder in the northeastern Midlands. Several days of dry weather follow starting on Sunday with gradually warming temperatures. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Quick update for Severe thunderstorm watch for the Midlands and CSRA through 10pm. Organized convection lifting north- northeastward through central GA should move into the CSRA after 4pm and continue northeastward across the Midlands providing a damaging wind threat. Isolated tornadoes cannot be ruled out but the primary threat is damaging winds and large hail. Previous discussion: Tornado watch issued for the Upstate SC and western NC. The strongest SR helicity should remain northwest of the CAE CWA and southwest in Georgia. Severe threat expected to increase for central SC and east central Georgia later this afternoon into the evening... Deepening surface low pressure over Kentucky/Indiana early this afternoon with a trailing cold front moving east of the Mississippi Valley. Ahead of the front, Precipitable water increase across SC to around 1.5 inches with southwest low level flow...Warm air advection appears weak however. Upper level low over Tennessee moving east- northeast and taking on negative tilt. Upper level divergence will be increasing over the Carolina as upper level 100 kt jet rounding the base of the trough moves east. In addition a strong short wave trough will approach the Carolinas. This will result in strong lift across the region during time of peak heating...highs in the mid to upper 80s as the cold front approaches. Instability appears to be moderate with SB CAPE 1500-2000 J/kg. Mixed layer CAPE is low at the moment and with gusty winds probably mixing down lower dew points later in the day...possible limiting factor. The CAMS suggest a possible storm mode of discrete cells early, with low tornado threat given the lack of SR Helicity. Then with a uni-directional strong shear profile late this afternoon, a squall line ahead of the front 21z-24z with damaging winds the primary threat along with hail given relatively low wet-bulb zero height as the upper low approaches. Went with relatively high pops. The front should push to the east of the area during the 03z- 06z period tonight. Drier air will filter in behind the front and the showers should move into the coastal plain. The stronger cold advection may be delayed until morning so overnight temps only fall to around 60. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/... Upper low will swing over the forecast area Saturday with lower heights and cooler temperatures with highs in the mid to upper 70s with mostly cloudy skies. With considerable cooling aloft with the upper low right over us, could get some showers and maybe even a thunderstorm to develop, especially in the NE portion of the forecast area. Saturday night the upper low will shift offshore with drier air pumping into the forecast area. Overnight lows cooler as well Saturday night with temperatures in the low to mid 50s. NW flow aloft across the area Sunday with N flow at the surface with drier air pumping into the forecast area as PWATs drop to .7 to .8 inches and skies begin to clear from SW to NE. Cold advection and clouds will keep temperatures in the upper 60s NE to mid 70s SW. Cold advection will continue overnight with lows in the upper 40s north and low 50s south. && .LONG TERM /MONDAY THROUGH FRIDAY/... Good agreement among global models and their ensemble suites in the low pressure remaining just east of the area with a blocking ridge preventing it from pushing further downstream. All euro ensemble members keep PWATs below an inch with generally northerly flow continuing. Temperatures will slowly recover into next week, remaining below normal. The low will slowly shift back to the west by the middle of the week with some increasing moisture which may lead to showers developing late in the period, although moisture will still be fairly limited. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... A cold front will approach from the lower Mississippi Valley by this evening. Ahead of the front, the air mass is becoming moderately unstable. The CAMS suggest a convective squall line with a few discrete cells will develop in east central GA then move northeast through the area during the 20z-24z. Kept the brief period of IFR conditions as the thunderstorms moves through the area. Clearing skies in the late evening with mainly mid level ceilings. Winds will be southwest 15 to 20 knots with a few higher gusts ahead of the front then shift to west after 12z Saturday. Strato-cumulus may develop after 12z Saturday as the upper level low moves over the area and maybe some brief light showers, but VFR conditions expected. EXTENDED AVIATION OUTLOOK...There will be another chance for showers on Saturday, especially across the northern CWA as the upper level low passes by. Patchy early morning stratus/fog possible particularly at OGB/AGS on Saturday. EXTENDED AVIATION OUTLOOK...No significant impacts to aviation expected. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, May 6, 4:39 AM EDT, 12 hours 1 minute before
Hazardous Weather Outlook National Weather Service Columbia SC 439 AM EDT Fri May 6 2022 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-070845- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 439 AM EDT Fri May 6 2022 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. A cold front will bring a line of strong to severe thunderstorms through the area this afternoon. The main threat will be damaging winds, isolated tornadoes, and large hail. Brief heavy rainfall will also be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening.
In the hours before
Special weather statement, May 6, 2:19 PM EDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Columbia SC
219 PM EDT Fri May 6 2022
SCZ115-116-061845-
Northern Lancaster SC-Southern Lancaster SC-
219 PM EDT Fri May 6 2022
...A strong thunderstorm will impact portions of northwestern
Lancaster County through 245 PM EDT...
At 218 PM EDT, Doppler radar was tracking a strong thunderstorm over
Van Wyck, or 8 miles south of Indian Land, moving northeast at 30
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Indian Land, Waxhaw, Andrew Jackson State Park, Van Wyck, Carolina
Commons Shopping Center and Community of Almond Glen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 PM EDT for central South
Carolina.
&&
LAT...LON 3493 8078 3482 8080 3482 8074 3476 8086
3481 8090 3483 8090 3484 8087 3490 8088
3493 8086 3496 8087 3501 8091 3503 8090
3507 8090
TIME...MOT...LOC 1818Z 234DEG 28KT 3488 8085
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
gplThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 2:19 PM EDT | Special Weather Statement | CAE | Lancaster | 26 min |
| May 6, 4:28 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 32 min |
| May 6, 4:57 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Orangeburg | 33 min |
| May 6, 5:09 PM EDT | Special Weather Statement | CAE | Kershaw, Richland | 36 min |
| May 6, 5:10 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Lexington, McCormick, Saluda | 35 min |
| May 6, 5:25 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Calhoun, Clarendon, Lexington and 3 more | 35 min |
| May 6, 5:26 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lee, Sumter | 34 min |
| May 6, 5:30 PM EDT | Special Weather Statement | CAE | Lancaster | 30 min |
| May 6, 5:32 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster, Richland | 28 min |
| May 6, 5:37 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland, Saluda | 23 min |
| May 6, 5:39 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Lancaster | 36 min |
| May 6, 5:46 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell | 29 min |
| May 6, 5:54 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee | 36 min |
| May 6, 5:56 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Lee, Orangeburg, Richland, Sumter | 34 min |
| May 6, 5:58 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 32 min |
| May 6, 5:59 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lexington, Newberry, Richland | 31 min |
| May 6, 6:06 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Orangeburg | 24 min |
| May 6, 6:13 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster, Newberry | 18 min |
| May 6, 6:29 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 31 min |
| May 6, 6:37 PM EDT | Special Weather Statement | CAE | Marlboro | 23 min |
| May 6, 6:39 PM EDT | Special Weather Statement | CAE | Barnwell | 36 min |
| May 6, 7:23 PM EDT | Special Weather Statement | CAE | Calhoun, Sumter | 37 min |
| May 6, 4:03 PM EDT | Severe Thunderstorm Warning | CAE | Burke | 27 min |
| May 6, 4:22 PM EDT | Severe Thunderstorm Warning | CAE | Burke, Columbia, McDuffie, Richmond | 23 min |
| May 6, 4:45 PM EDT | Special Weather Statement | CAE | Columbia, McDuffie | 30 min |
| May 6, 5:00 PM EDT | Severe Thunderstorm Warning | CAE | Columbia, Lincoln, McDuffie | 45 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2022Severe Thunderstorm Warnings in Georgia, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.